or Death for 90 Days, With or Without Stents
New Study in JAMA Suggests a "Rebound Effect" for Clopidogrel;
May Have Major Implications for Acute Coronary Syndrome and Stent Patients;
Study Author Gives Advice for Patients
February 5, 2008 -- A study appearing in tomorrow's Journal of the American Medical Association (JAMA) reports a two-fold increase in death and heart attack in the 90 days after heart patients completed their prescribed course of medical therapy with clopidogrel (Plavix). The increased risk occurred whether or not patients had received stents and was similar for all durations of clopidogrel therapy studied: from less than six months to more than a year. The study itself was generated by anecdotal reports from heart patients, similar to those posted in Angioplasty.Org's Patient Forums.
Titled "Incidence of Death and Acute Myocardial Infarction Associated With Stopping Clopidogrel After Acute Coronary Syndrome", the study raises the possibility of a "rebound effect" with clopidogrel which has major implications for the millions of patients currently taking the drug. Plavix, the brand name of clopidogrel, is the world's second largest-selling drug, with annual sales of $5.9 billion. The study also may impact the concerns over late stent thrombosis that have significantly reduced the use of drug-eluting stents over the past year.
P. Michael Ho, MD, PhD and John S. Rumsfeld, MD, PhD of the Denver VA Medical Center in Colorado and colleagues studied a group of 3,137 patients with ACS discharged from 127 Veterans Affairs hospitals with an average follow-up of six months after cessation of clopidogrel. Approximately half of the patients were treated with medical therapy only and half with angioplasty/stents. 17% of those on the medical therapy group died or had a heart attack in this period, but almost two-thirds of those events occurred in the first 90 days. A similar pattern was seen in the angioplasty/stent cohort. Heart attacks are caused by sudden blood clots in the coronary artery which cut off the blood supply to the heart.
While the authors stress this is an observational study, the results suggest that immediately following the stopping of clopidogrel, there may be a short period of increased platelet activation which would in turn promote blood clot formation. The article calls for urgent research into possible mechanisms, which also might lead to strategies for safe weaning or tapering off of the drug, avoiding this risky effect.
Having found this report, and having gallbladder surgery scheduled for 2/5/09, I am very worried about this rebound affect. My surgeon wants me to stop Plavix for 9 days before this surgery.
I have taken Plavix since an mi and stroke in June of 2003. I have been told that I will be on it for life.
Have any of you continued plavix through minor surgery like gallbladder surgery (the keyhole type)? The last time I stopped Plavix after an 8 month old DES, I had a blockage or re-stenosis to form in my LAD 3 months later. I stopped Plavix for sinus surgery where 2 tumors, that apparently my ENT thought could be malignant, were removed. My cardiologist said that it was more important to have the surgery than to continue Plavix, uninterrupted.
I was supposed to stop Plavix for five days, but I only stopped for three. No problems at all.
Now this surgeon that is going to remove my GB, wants me to stop plavix for 9 days. I plan to take it through the surgery, unless any of you have had significant problems during minor surgery, while on Plavix. My blood is very thick, due to high cholesterol and lack of statin toleration.
I am having problems finding (chemically) just what the big deal is. All of my six DES stents are older than one year.
I would appreciate so much any information that anyone has about why Plavix should be stopped before minor surgery. I have read where wafarin (a blood thinner) should only be stopped 3 days, prior to GB surgery. Plavix is only an anti-platelet drug like aspirin. In no way can I tolerate aspirin due to prior years of abuse.
Thanks for reading, and if you have been taking Plavix for a long time, please "wean" yourself off of it, if you have to stop it, and then be prepared for the worst, or ready to take fast acting nitro, chew two adult aspirins and call 911, if you have extreme angina.